I have been taking an oral steroid all week. My bg has been running mid 300-450 ranges. I feel great and have been working 12 hour shifts. Will these extremely high numbers come down as soon as i finish this short term steroid?

Dr. William Sullivan


Oral steroids, such as prednisone, can have a profound impact on diabetes control. Oral steroids affect blood glucose by increasing the amount of glucose released by the liver and making your muscle and fat tissues more resistant to the effects of insulin (increase insulin resistance). The effect of oral steroids is temporary and in most cases, the blood glucose returns back to baseline, or where it was before taking the steroid, after stopping the oral steroid. In the case of prednisone, usually the blood glucose is back to baseline the following day after stopping it. While on oral steroids, it is important to modify your diabetes treatment to prevent high glucose levels. If one is taking insulin, it is recommended to increase insulin dosages to prevent high glucose levels. It is most important to work with your healthcare provider in making adjustments to your diabetes medications to prevent high blood glucose associated with oral steroid use.

January 2, 2012 at 6:28 am

2 replies

nzingha 2012-01-09 20:12:07 -0600 Report

i have been told that i might have cushing disease. my face has become puffy.. moon like in shape and this started since i was put on insulin.. lantos at nights, humalog before meals. i also have weak and nervous sensation in my legs, blood pressure never seems to be going down despite the meds, feeling like i am floating all the time.. and just some generally weird feelings in my body. the 24 hour urine tests confirmed high levels of the hormone that is related to cushing syndrome… cant remember the name.. starts with c. i am taking blood tests to determine where the problem lies. if my body is allergic to the insulin, how can this be addressed?

sanwag911 2012-01-03 11:35:16 -0600 Report

Thank You Dr Sullivan. While on the steroid, I have cut out all low carb breads, most fruits, and increased water intake. As the doseage of this steroid has decreased, so are the higher blood levels. Still high, however they are showing a slow decrease. Most importantly are the wonderful people here who have given encouragement and shared their experiences with me. this has helped more than anything. Thanks to all of you. Will be seeing the Dr tomorrow